B.C. man who saved overdose victim's life urges people to know how to use kit
A naloxone kit is shown in Vancouver, B.C., on Monday November 13, 2017. (Darryl Dyck/THE CANADIAN PRESS)
Camille Bains, The Canadian Press
Published Friday, August 24, 2018 7:40AM EDT
VANCOUVER -- Kevin Yake remembers the overwhelming relief of saving the life of a young man who'd overdosed on fentanyl-laced heroin, and he's grateful he knew what to do.
"I think about that a lot," he said Thursday, recalling the day in early 2015 when he saw the man in his early 20s slumped over a table at an overdose prevention site located at the office of the Vancouver Area Network of Drug Users.
"He was going quite grey and blue rather quickly so I yelled out, 'OD, OD, OD!' " said Yake, who injected two doses of the overdose-reversing medication naloxone into the muscular part of the man's right arm.
Yake, who was a board member of the group he now leads, said he'd received training to use naloxone about seven months before that nerve-wracking incident when fentanyl was becoming a culprit in a growing number of overdose deaths.
Yake said the overdose crisis means anyone who knows an illicit drug user should also know how to use naloxone.
The Mental Health and Addictions Ministry says 114,170 kits have been distributed since 2012 through pharmacies, public health units and community agencies that work with drug users.
"I kept thinking, 'What if we didn't have it?' " Yake said. "And just the feeling that somebody's life was in my hands."
British Columbia's largest health authority is also urging people to ensure they know how to use naloxone.
Dr. Aamir Bharmal, medical health officer of Fraser Health, said family members or friends of someone who uses illicit opioids may have picked up a naloxone kit but they need to practise how to administer the potentially life-saving drug.
Nearly 62,000 kits were handed out last year alone, when 1,450 people in B.C. fatally overdosed on opioids, such as heroin, fentanyl and oxycodone.
The kits include three one-milligram ampules of the medication, along with a syringe and a breathing mask to provide an overdose victim with breaths if they are unresponsive.
"People may have received a kit or picked up a kit months or even years ago and they may not have had an opportunity to use it," Bharmal said. "Just like we do for first aid or for fire drills, we want to make sure people have a refresher so they know what to do."
Bharmal said Fraser Health will hold practice drills for its staff next week to refresh their skills and also encourages the public to join an online demonstration on its Facebook page on Monday afternoon. Experts will be available to answer questions and provide information as part of the health authority's activities leading to International Overdose Awareness Day on Aug. 31.
Bharmal said anyone who witnesses an overdose should call an ambulance before administering naloxone.
He encouraged those with naloxone kits to watch an online video that provides step-by-step instructions using the acronym SAVE ME. It stands for stimulating a person who may have overdosed to try and wake them; clearing the airway of any food or other content; ventilating the person by providing one breath every five seconds; evaluating the situation to determine if breathing has improved; injecting a dose of the medicine into a large muscle and evaluating again.
Breaths should be administered using the breathing mask in the kit. It is placed over the face as one breath is given every five seconds to prevent brain damage due to lack of oxygen.
Naloxone typically works in three to five minutes but a second or even third dose may be required.